Wednesday, August 17, 2005

A case of respiratory failure

Lazar's case:

42 yo male with no significant PMH, family history or tobacco use who was his usual state of health until January of 2005. At that time, he was diagnosed with pneumonia (infiltrate on CXR). He was treated with Biaxin, but developed diarrhea; given a complete course of levofloxacin. He improved to his baseline.

In March of 2005, he noted swelling in multiple joints throughout his body. The most problematic joints included his MCP, wrists, knees, and ankle joints bilaterally. He consulted with a rheumatologist and an extensive laboratory workup was ensued. He was diagnosed with parvovirus B19 and placed on prednisone at 20 mg per day. He remained on prednisone at this dose for roughly one month and was tapered off over the corresponding two weeks.

In early April 2005, the patient again returned to his usual state of health; however in late April, his health worsened again. At that time, he developed Raynaud’s symptoms in his hands with ulcerations on his fingers. A biopsy was performed and he was diagnosed with a nonspecific lymphocytic dermatitis. In late April, he traveled to the Bahamas, and he gradually became more dyspneic. He returned to the continental United States and was referred to an allergist. He was placed on prednisone at 30 mg per day; a diagnosis of asthma made.

In May of 2005, the patient was referred to a pulmonologist. A CT scan of the chest with high resolution cuts was performed; it showed diffuse infiltrates. A bronchoscopy with bronchoalveolar lavage and transbronchial biopsies was performed. This showed a non-specific bronchiolitis. His pulmonologist assumed a diagnosis of BOOP, and increased his prednisone to 70 mg per day.

Over the course of the last two weeks, he developed progressive worsening of shortness of breath. He has a cough with white sputum production in excess of 2 ounces per day.

He presented to the hospital profoundly hypoxemic and was admitted to the MICU on a 100% NRB mask and ultimately was intubated for respiratory failure. He was very hypoxemic and we were unable to oxygenate him (sats were ~ 85% on full paralytics/sedation, inverse ratio, PCV 30 with PEEP 12, FiO2 100%). Bronchoscopy could not be attempted because of his respiratory instability. He had stable hemodynamics, renal function, and hepatic function. His CXR is shown here:

He was ultimately transferred to a major academic center to be evaluated for extracorporeal membrane oxygenation.

12 comments - CLICK HERE to read & add your own!:

Anonymous said...

Looks like a connective tissue disease that was misdiagnosed...Lupus (most likely)? Rheumatoid? systemic sclerosis?
Could that be a Lupus pneumonitis? Diffuse alveolar hemorrhage? or is this simply ARDS from a pneumonia that he get while on high dose steroids???
I would slam him with high dose steroids and broad coverage antibiotics...a surgical lung biopsy would have been very helpful, except that he sounds too sick to even have a haircut........

Krayem

Anonymous said...

I would add PCP to the above, especially with the history of long-term steroids. A mini-BAL to look for PCP could be done a bit more safer, even with that high O2 requirements.

Baleeiro said...

There are several interesting aspects here. I agree that it looks like an underlying connective tissue Dz. The MCP involvement is very typical of RA and the Dx of parvo B19 is probably a reflection of the new onset of Dz (part of RA Dx criteria requires disease >6 weeks when parvo would have resolved).
Churg-Strauss is very steroid-sensitive and causes a lot of pulmonary Dz but such severe joint involvement is rare and the skin Bx should have been helpful.
What has me puzzled is the seemingly worsening while on increasing doses of steroids: most auto-immune and collagen-vascular diseases would at least slow down on steroids (as some such as Wegener's would need additional cytotoxic agents). Even AIP could see some benefit...
Usually infectious agents will thrive and worsen with high dose steroids. With his trip to the Bahamas I will add hyperinfestation with Strongyloides to the DDX: it will get worse with steroids and it often looks like a syndrome (bronchospasm, fleeting infiltrates) that should improve with steroids. It would account for the worsening infiltrates in this case. Of course it doesn't need to be Strongyloides, many agents could do this.
Mike, Was there peripheral eosinophilia? +ANA or ANCA? Any + Cxs?

Jennings said...

I agree with worrying about infection especially with the lack of response to steroids, but just to point out that AIP very often does not respond to steroids. In fact the histological (injury to and compromize of the basement membrane with extravasation of inflammatory cells into the interstitium) explains why steroids would not be expected to work. The other steroid-unresponsive lung disease on the differential here is good ol' ARDS from a pneumonia that came about as a result of his previous steroid use (i.e. mycoplasma or other atypicals).

krayem said...

Parasitic Infestation is a nice thought. However, this "syndrome" started before his trip to the Bahamas (initial problem in January). I would not expect him to have eosinophilia while on steroids, which causes eosinopenia.

when you say "returned to his ususal state of health" in April, did his radiographic changes also resolve?
very unusual and interesting....
could that be some sort of nonhodgkin's that initially responded partly to steroids then progressed??? I am trying to fit the NON specific lymphocytic dermatitis in the picture........

Baleeiro said...

Jeff's point about AIP is well taken. ARDS had also been mentioned in some of the other comments and it would not be steroid-responsive either. I guess we are all trying to tie the dramatic progression of the presentation with a vasculitis and in the setting of chronic steroid use.
Good point on the travel Hx. My Strongyloides suggestion would be that his initial disease (NHL, RA, or whatever it is) was separate from his second disease (ARDS, AIP, pneumonia, etc.) and that this second injury was in the setting of steroid-induced immunosuppression. (funnily enough we do have Strongyloides here in the US though infection is very rare)

Jeff H said...

Mike L is on vacation, but told me about this case. There was no eosinophilia at any point in his course. I'm not sure if his radiographs ever returned to normal. Jennings will post a follow-up on this patient regarding his course at the major academic center.

Jennings said...
This comment has been removed by a blog administrator.
Jennings said...

I might as well post the f/u now:

He was placed on ECMO shortly after transfer to the major academic center. Rapid consultations between pulmonary, ID, and rheumatology occurred, and the prevailing thought was that he had dermatomyositis. BOOP, Wegener's, Churg-Strauss vasculitis, other collagen-vascular diseases, AIP, and infection/ARDS were also considered. He remained on broad spectrum antibiotics (bacterial, fungal and viral) and received pulsed Cytoxan. He initially had a positive response following Cytoxan, but then quickly deteriorated. During this time he had a muscle biopsythat was unremarkable. His course was complicated by bilateral pneumothoraces, and then developed a massive hemothorax after chest tube placement (cardiac displacement suggestive of a tension hemothorax). He also had a neck hematoma at the ECMO cannulation cannulation site. The cervical hematoma was evacuated, but the hemothorax was not, as he continued to get worse and care was withdrawn at the family request. He died 10 min after ECMO stopped, 6 days after his transfer.

krayem said...

Autopsy?

Jeff H said...
This comment has been removed by a blog administrator.
Jeff H said...

An autopsy was requested; results will not be available for several months.